Tennessee, 2013

Hail and Damaging Winds in Tennessee, August 23, 2013

August 23, 2013 · NWS MRX · 8 events in 8 counties and zones

A weak cold front tracked through the area triggering thunderstorms across east Tennessee during the afternoon hours. A few of the storms produced a damaging thunderstorm wind downing some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak cold front tracked through the area triggering thunderstorms across east Tennessee during the afternoon hours. A few of the storms produced a damaging thunderstorm wind downing some trees. Hail as large as a quarter was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 23, 12:23 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 23, 12:23 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
123 PM EDT FRI AUG 23 2013

.AVIATION...CONVECTION IS NOT DEVELOPING QUITE AS QUICKLY AS MODELS
WERE ANTICIPATING. LEFT IN VCTS THROUGH THE EVENING AS THE ISOLATED
CELLS CURRENTLY DEVELOPING WILL CONTINUE TO MOVE THROUGH THE AREA.
MIDLEVEL DRY AIR WILL MOVE INTO THE REGION THIS EVENING...LIMITING
DEVELOPMENT TO JUST A FEW SMALL ISOLATED SHOWERS. AFTER THE FRONT
MOVES THROUGH...SKIES WILL BEGIN TO CLEAR FOG DEVELOPING IN THE
EARLY MORNING AT ALL TAF SITES. EXPECT MVFR CONDITIONS AT CHA AND
TYS...WITH LIFR CONDITIONS AT TRI.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

JW
Hazardous weather outlook, Aug 23, 4:26 AM EST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 AM EDT FRI AUG 23 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
526 AM EDT FRI AUG 23 2013 /426 AM CDT FRI AUG 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

PATCHY AREAS OF FOG WILL BE ENCOUNTERED THIS MORNING...AND COULD BE
LOCALLY DENSE ENOUGH TO REDUCE VISIBILITIES TO BETWEEN ZERO AND 1/2
OF A MILE AT TIMES.

SCATTERED THUNDERSTORMS WILL DEVELOP BY THIS AFTERNOON...BUT ARE
NOT EXPECTED TO BECOME STRONG OR SEVERE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TG

The radar

The Knoxville radar (KMRX), 21 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hamblen

When
August 23, 1:30 PM EST to 1:40 PM EST
Where
Hamblen County, 1.38 mi N of Russellville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.270, -83.200

Two separate callers from the public reported several trees were snapped by the thunderstorm wind along Cane Mill Road 1 mile north of Russellville. One of the callers also reported an above ground pool was flipped into the neighbors yard.

Thunderstorm Wind, Roane

When
August 23, 3:30 PM EST to 3:40 PM EST
Where
Roane County, Kingston
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
35.870, -84.520

Law enforcement personnel reported several trees and powerlines downed by thunderstorm wind across the county.

Thunderstorm Wind, Loudon

When
August 23, 3:50 PM EST to 3:55 PM EST
Where
Loudon County, 6 mi SSW of Lenoir City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.700, -84.311

Law enforcement personnel reported 1 tree downed by thunderstorm wind 6 miles southwest of Lenoir City at the intersection of Vonore Road and Davis Ferry Road.

Thunderstorm Wind, Blount

When
August 23, 3:54 PM EST to 4:00 PM EST
Where
Blount County, 2 mi ESE of Friendsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.739, -84.097

Law enforcement personnel reported 1 tree downed by thunderstorm wind 2 miles southeast of Friendsville on Big Springs Ridge Road.

Thunderstorm Wind, Monroe

When
August 23, 4:30 PM EST to 4:35 PM EST
Where
Monroe County, Madisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
35.520, -84.370

Highway department personnel reported 2-3 trees downed by thunderstorm wind countywide.

Hail, Bledsoe

When
August 23, 4:54 PM CST to 4:57 PM CST
Where
Bledsoe County, 2 mi W of Brayton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.480, -85.216

A trained spotter reported thunderstorms produced quarter-size hail 2 miles west of Brayton.

Thunderstorm Wind, Sequatchie

When
August 23, 5:30 PM CST to 5:35 PM CST
Where
Sequatchie County, Dunlap
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.380, -85.380

Law enforcement personnel reported 1 tree downed by thunderstorm wind in Dunlap.

Thunderstorm Wind, Hamilton

When
August 23, 7:00 PM EST to 7:10 PM EST
Where
Hamilton County, Chattanooga
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
35.050, -85.280

Highway department personnel reported 6 trees downed by thunderstorm wind countywide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464579, 464582, 464588, 464595, 474349, 464600, 464605, 474187.